Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can Viread cause anemia?
Dec 13, 2001

Dr. Frascino, I have HIV+ for five years now. I recently switched Zerit in favor of Viread. I still take Sustiva and 3TC too. However since taking the Viread I have been wiped out, very tired, flushed face, and feel a little sick most of the time. I have not felt like this since combivir which made me anemic. Is there any correlation with Viread and anemia? Thank-You for your time.

MJ

Response from Dr. Frascino

Hi MJ,

The usual side effects associated with Viread (tenofovir) are nausea, vomiting, flatulence, and decreased appetite. It may well account for that generalized "sick" feeling. Luckily, these symptoms often subside over time. Anemia is generally not considered a common side effect associated with Viread. However, anemia can result from multiple causes in the setting of HIV disease and not only as a direct consequence of a medication side effect. Your anemia while on Combivir was most likely related to the AZT component. But remember, multiple other potential causes - vitamin deficiency, iron deficiency, certain opportunistic infections, blood loss, etc. - and even HIV itself, can cause anemia. First step is to find out if you are really anemic or feeling sick from some other cause. Anemia is easy to diagnose. Just check your hemoglobin level. Normal range for men is 14-18 g/dL and for women, 12-16 g/dL. If you are consistently below the normal range, you're anemic. Once that is established, your HIV specialist will help you sort out the potential cause or causes.

For now, I'm hoping your fatigue and other symptoms are the transient result of your system getting used to this new medication. If things are not gradually improving, then further evaluation is definitely warranted. Common causes for fatigue, as I've often discussed in this forum, include:

1. anemia 2. inadequate rest, sleep, and/or exercise 3. depression/anxiety/stress 4. medication side effects 5. hormonal imbalances, particularly low testosterone in men, but also adrenal insufficiency and inadequate production of thyroid hormone 6. unrecognized opportunistic infections

Hope that helps, MJ. Wishing you healthy, energetic, and very happy holidays.

Keep me posted if things are not improving!

Dr. Bob


Previous
Anemia & Cardiomegaly
Next
RE: Dr. Bob...No one will answer me!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement